Doctors, whether DVM's or MD's, are often faced with a case that includes some type of infection, and when we do the word antibiotics immediately comes to mind. So, of course we reach for the bottle or the prescription pad and get the therapy "rolling"; right? Well, many times it's not quite that simple. There are many considerations in this decision when it comes to the horse as a patient. As veterinarians, we consider the implications of antibiotic resistance, the overall health status of the horse, and the effects that antibiotics will have on the digestive system.
The horse has a fermentation process that occurs in its cecum and large colon. This process relies on normal microflora or bacteria to digest fiber, the main foodstuff in the equine diet. As a hindgut fermentor, the horse is especially susceptible to the effects of antibiotics on its digestive system. To efficiently and properly digest, these bacteria must be in "balance", which means that proper bacteria in the proper percentages must be populating the hindgut, and they must be healthy. The bacterial health of the colon is dependent upon many factors including ph, growing medium (foodstuffs for the bacteria), and colonic motility or movement. When this environment for the bacteria is not correct, the normal bacteria may be low in numbers, have depressed activity, or be dead. Once any of these upsets to the bacteria occur, the environment may become preferential or conducive to the growth of unwanted and even toxic strains of bacteria.
One of the problems with antibiotics is that they are not very specific or targeted, which means they cannot just affect one strain of bacteria, and they do not just go to work at the site of infection. When a horse is placed on antibiotics, some change in the balance of the hindgut microflora is inevitable, due to the death of bacteria in the "fermentation vat." Many times, although a change is occurring in this bacterial population and digestive efficiency is reduced, the effects are not seen by the owner or the veterinarian attending the case. Occasionally, the effects can be significant enough that profound changes are seen, including diarrhea, colic, and in severe cases, there can be toxicity to the bloodstream caused by the overpopulation off "bad bugs".
Many times veterinarians will recommend a probiotic to be fed orally, either while a horse is on antibiotics, or especially if a patient is exhibiting any signs of hindgut disturbance due to antibiotic therapy. Probiotics come in many forms and new developments in digestive health are proving that a combination of pre and probiotics including high quality yeasts are the most effective at maintaining or re-establishing colonic health. So, the next time your horse requires antibiotic therapy, you might consider discussing the effects to your horse's digestive system with your veterinarian, and what precautions you can take while your horse is undergoing an antibiotic treatment.